Massachusetts, 2008

Flood and Damaging Winds in Massachusetts, May 27, 2008

May 27, 2008 · NWS BOX · 13 events in 4 counties and zones

A cold front moved across southern New England during the afternoon hours providing a focus for showers and thunderstorms across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across southern New England during the afternoon hours providing a focus for showers and thunderstorms across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 27, 12:06 PM EST, 14 minutes earlier.

Area forecast discussion, May 27, 12:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
106 PM EDT TUE MAY 27 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
PRODUCING SCATTERED STRONG THUNDERSTORMS. HIGH PRES WILL RETURN
LATER WED THROUGH FRI. A POTENT LOW PRES SYSTEM WILL PUSH OUT OF THE
GREAT LAKES REGION FRI NIGHT THEN MOVE ACROSS NEW ENGLAND THIS
WEEKEND. ANOTHER FRONT MAY PUSH ACROSS THE REGION MON.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THUNDERSTORMS STARTING TO POP UP ACROSS SOUTHERN NEW ENGLAND AHEAD OF
A COLD FRONT SWEEPING SOUTHEAST. STORMS ARE DEVELOPING RAPIDLY IN THE
SUNSHINE WHICH DEVELOPED EARLIER THIS MORNING.

DEW POINTS HAVE SOARED INTO THE MID 60S...PROVIDING PLENTY OF FUEL.
MAIN RISK FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
MAVMOS GUIDANCE FOR TONIGHT AND WED.

SKY COVER A BLEND OF GFS/NAM ALG THRU THE 3 PRDS.

STRATUS AND POTENTIAL FOR DENSE FOG S COAST LATER THIS AFTN AND EVE.

COOLER INVERSION ALONG AND S OF PVD-PYM SHOULD LIMIT SVR POTENTIAL
BUT SMW TYPE OF ISSUANCES POSSIBLE CAPE COD BAY TO NARR BAY AND RI
COASTAL WATERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WEDNESDAY NIGHT...HIGH PRES FORECAST TO REMAIN W OF THE REGION...BUT
EXPECT WINDS TO DIMINISH WITH WEAK PRESSURE GRADIENT. WITH LOW
DEW POINTS AND NEARLY CLEAR SKIES...STILL EXPECT TO SEE EXCELLENT
RADIATIONAL COOLING IN PLACE. MIGHT SEE PATCHY FROST ACROSS NW MA/SW
NH. STILL LOOKING FOR A POSSIBLE FROST ADVISORY FOR THESE AREAS.
ALSO...RECORD LOW FOR 5/29 AT KBDL IS 37 DEGREES SET IN 1962. COULD
BE CLOSE IF WINDS DIMINISH AND SKIES ARE CLEAR.

THURSDAY...AS HIGH RIDGE AXIS SHIFTS S OF NEW ENGLAND...EXPECT WARM
AIR ADVECTION TO BRING MILDER TEMPS. MODELS ALSO BRING A DRY COOL
FRONT OUT OF NORTHERN NEW ENGLAND LATE IN THE DAY...ONLY EXPECT A
WIND SHIFT BY NIGHTFALL.  OTHERWISE...WILL BE A PLEASANT...SUNNY DAY
WITH HIGHS MAINLY IN THE 70S...THOUGH A BIT COOLER ON THE S COAST.

THURSDAY NIGHT...WEAK FRONT STALLS S OF NEW ENGLAND...THEN TENDS TO
WASH OUT...SO EXPECT MOSTLY CLEAR SKIES WITH MILDER OVERNIGHT
LOWS...MOSTLY IN THE 40S EXCEPT AROUND 50 ON THE CAPE AND ISLANDS.

FRIDAY...WITH LIGHT SURFACE FLOW BETWEEN SYSTEMS...EXPECT ANOTHER
MOSTLY SUNNY DAY WITH COOLING SEA BREEZES ALONG THE COAST.

FRIDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS STARTING TO SHOW
SHOW A DEVELOPING BROAD UPPER LEVEL TROUGH OVER THE EASTERN
SEABOARD...WHILE A POTENT SHORT WAVE MOVES ALONG THROUGH THE GREAT
LAKES. THIS REFLECTS TO A VIGOROUS SURFACE LOW THAT WILL SLOWLY BUT
STEADILY MOVE INTO NEW ENGLAND FOR THE WEEKEND. MODELS HAVE BEEN
PRETTY CONSISTENT IN BRINGING THIS SYSTEM ACROSS THE REGION THROUGH
THIS WEEKEND. PRETTY GOOD MOISTURE CONVERGENCE CONTINUES WITH THIS
SYSTEM...AND COULD BRING SOME APPRECIABLE RAINFALL. CONTINUE TO
CARRY CHANCE SHOWERS THROUGH THE WEEKEND.

QUESTION AT THIS POINT WILL BE WHETHER THIS LOW CONTINUES TO MOVE TO
THE GULF OF MAINE NEXT MONDAY OR SLOWS DOWN. SOME MODEL SPREAD ON
THIS ASPECT. HOWEVER...EVEN IF IT DOES MOVE OFF...APPEARS ANOTHER
SHORT WAVE WILL ROTATE ACROSS THE REGION SOMETIME MONDAY TO BRING
ANOTHER CHANCE OF SHOWERS...SO CONTINUED WITH CHANCE POPS IN THE
ZONES AND GRIDS THROUGH MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TODAY...VFR INTERIOR DEGRADES TO MVFR IN TSTMS THIS AFTN WITH WNW
WIND GUSTS OF 34 TO 45 KTS PROBABLE ORH BOS BDL BAF TAF SITES.

S COAST HYA AND ACK SHOULD DEGRADE TO IFR OR LIFR IN ST/FOG LATER
THIS AFTN AND EVE.

AFTER 04Z TONIGHT...VFR WITH GUSTY NNW WINDS.

PLS SEE TAFS FOR DETAILS.

WED...VFR WITH GUSTY NW WINDS DIMINISHING IN THE AFTN.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH FRIDAY...VFR.

FRIDAY NIGHT...VFR TO START...THEN MVFR IN CEILINGS AND SCATTERED
SHOWERS FROM W-E AFTER MIDNIGHT.

SATURDAY...MVFR CONDITIONS...LOCAL IFR POSSIBLE IN SHOWERS...
CEILINGS AND PATCHY FOG.

&&

.MARINE...
SCA MOST WATERS TODAY INTO TONIGHT FOR WIND GUSTS AND OR SEAS. COULD
SEE NR LOW GALE NNW GUSTS IN POST CFP CAA VCNTY BID BUZZ BAY NR 05Z
TONIGHT.

WED...SCA SEAS AND WINDS SLOWLY SUBSIDE SO THAT WE SHOULD BE ABLE TO
DISPENSE WITH HEADLINES...NO LATER THAN 2PM WED...IF NOT AT
DAYBREAK.

OUTLOOK...WEDNESDAY NIGHT THROUGH FRIDAY...
WED NIGHT AND THU...SW WINDS WILL CONTINUE WITH SEAS UP TO 4 FT.

THU NIGHT AND FRI...SW WINDS WILL SHIFT TO W DURING FRIDAY. SEAS
COULD INCREASE TO 5 FT ON THE SOUTHERN OUTER WATERS DUE TO CONTINUED
FETCH.

FRI NIGHT AND SAT...W WINDS WILL SHIFT BACK TO SW. MAY SEE GUSTS TO
25 KT DURING SAT. SEAS MAY ALSO BE CLOSE TO 5 FT ON THE OUTER WATERS.

&&

.EQUIPMENT...
KBOX RADAR IS OPERATIONAL...BUT HAS BEEN HAVING INTERMITTENT
PROBLEMS. PARTS HAVE BEEN ORDERED...BUT REPAIRS NOT EXPECTED UNTIL
WEDNESDAY AT THE EARLIEST.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR ANZ232>235-
     237-250-254-255.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR ANZ230.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ231.

&&

SYNOPSIS...DRAG/EVT
NEAR TERM...BELK
SHORT TERM...DRAG
LONG TERM...EVT
AVIATION...DRAG/EVT
MARINE...DRAG/EVT
EQUIPMENT...BELK
Hazardous weather outlook, May 27, 4:24 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
524 AM EDT TUE MAY 27 2008

ANZ234>237-MAZ020>024-RIZ003>008-280930-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
524 AM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...NORTHERN RHODE
ISLAND...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST NORTHWEST WINDS TO 35 KNOTS MAY OCCUR ALONG PARTS OF
COASTAL SOUTHEAST NEW ENGLAND VERY LATE THIS AFTERNOON OR EVENING IN
ASSOCIATION WITH A COLD FRONTAL PASSAGE AND ANY THUNDERSTORMS THAT
MAY ACCOMPANY THE FRONT. THUNDERSTORMS CARRY THE RISK OF LIGHTNING
STRIKES.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS FOR OCEAN
EXPOSED COASTAL RHODE ISLAND AND A PORTION OF SOUTH COASTAL
MASSACHUSETTS WEST OF BUZZARDS BAY FOR THIS AFTERNOON. THERE IS ALSO
A HIGH RISK OF DANGEROUS RIP CURRENTS ON THE SOUTH EXPOSED COAST OF
BLOCK ISLAND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE MAY BE A RESIDUAL MODERATE RISK OF DANGEROUS RIP CURRENTS
ALONG
THE SOUTH FACING COASTS OF MASSACHUSETTS AND RHODE ISLAND WEDNESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

ANZ231>233-250-254-255-280930-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
524 AM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING AND AGAIN THIS
EVENING IN COASTAL SOUTHEAST NEW ENGLAND.

DENSE FOG MAY HAMPER MARINE TRAVEL LATE THIS AFTERNOON OR EVENING...
AND POSE A GREATER RISK FOR MARINERS IN SOUTH COASTAL WATERS SOUTH
OF NEW ENGLAND WHERE SEAS WILL BE STILL AT LEAST 5 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230-CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001-002-280930-
BOSTON HARBOR-HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
524 AM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF DAMAGING WINDS ASSOCIATED WITH STRONG
THUNDERSTORMS BETWEEN 2 PM AND 6 PM MOVING THROUGH PARTS OF SOUTH
CENTRAL NEW HAMPSHIRE...NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND
AND MOST OF MASSACHUSETTS EXCEPT THE FAR SOUTHEAST.

HAIL MAY ACCOMPANY A FEW STORMS AND WITH AS WITH ANY THUNDERSTORMS
THERE WILL BE THE POTENTIAL FOR LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED FROST IS POSSIBLE ACROSS INTERIOR NORTHWESTERN
MASSACHUSETTS AND SOUTHWESTERN NEW HAMPSHIRE EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 27, 11:20 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1220 PM EDT TUE MAY 27 2008

MAZ002-008-009-271715-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1220 PM EDT TUE MAY 27 2008

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 28 MILES WEST OF MIDDLEFIELD...OR ABOUT 5 MILES
SOUTH OF CHATHAM...MOVING EAST AT 26 MPH.

THE THUNDERSTORM WILL BE NEAR...MIDDLEFIELD AND 6 MILES NORTHWEST OF
CHESTER BY 120 PM EDT.

KJC

The radar

The Albany radar (KENX), 109 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
May 27, 12:20 PM EST
Where
Hampden County, Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.180, -72.850

Several four inch diameter tree branches were downed by severe thunderstorm winds.

Thunderstorm Wind, Hampden

When
May 27, 12:45 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Several large limbs were downed on East Mountain Road. At the same time, a broadcast meteorologist estimated that wind speeds were around 60 mph.

Lightning, Hampden

When
May 27, 12:54 PM EST
Where
Hampden County, 0.8 mi E of Southwick
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.049, -72.755

Two brothers were hospitalized after lightning struck the ground directly in front of them. Their injuries were non life threatening.

Thunderstorm Wind, Worcester

When
May 27, 1:15 PM EST
Where
Worcester County, 1.87 mi E of South Athol
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.534, -72.234

A large tree limb and wires were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
May 27, 1:20 PM EST
Where
Worcester County, 1.02 mi W of Whalom
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.520, -71.770

Wires were downed by thunderstorm winds onto a tree.

Thunderstorm Wind, Middlesex

When
May 27, 1:28 PM EST
Where
Middlesex County, Littleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.530, -71.500

Trees and wires on Goldsmith Street were downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
May 27, 1:32 PM EST
Where
Middlesex County, Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.580, -71.430

Large branches and a transformer near Cold Spring Road were downed by thunderstorm winds resulting in brief power outages. In addition, several utility poles along Graniteville Road were blown down, resulting in the closure of that road at its intersection with Main Street.

Thunderstorm Wind, Middlesex

When
May 27, 1:37 PM EST
Where
Middlesex County, 1.47 mi SSE of West Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.600, -71.370

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
May 27, 1:56 PM EST
Where
Middlesex County, 1.17 mi ENE of West Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.454, -71.398

Trees and wires were downed around West Street.

Thunderstorm Wind, Middlesex

When
May 27, 1:59 PM EST
Where
Middlesex County, 0.86 mi NW of Reading
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.540, -71.110

Trees and wires on West Street were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
May 27, 2:13 PM EST
Where
Essex County, 1.23 mi SE of Hawthorne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.570, -70.950

Six inch diameter tree limbs were downed on Arrowhead Lane, Hobart Avenue, and Electronics Avenue.

Thunderstorm Wind, Essex

When
May 27, 2:20 PM EST
Where
Essex County, 0.54 mi SE of Cliftondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.444, -71.013

A large branch was blown down onto wires at the intersection of Park Street and Lincoln Avenue.

Flood, Middlesex

When
May 27, 2:57 PM EST to 3:30 PM EST
Where
Middlesex County, 1 mi N of Medford to 1 mi W of Medford
Cause
Heavy Rain
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.434, -71.100

Two cars were stuck in deep water underneath a railroad bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100817, 100819, 136747, 100822, 100823, 100824, 100825, 100826, 100827, 100828, 100829, 100830, 105503.